{"title":"Drug-Induced Hepatitis Caused by Methylphenidate: A Case Report.","authors":"Diana Valbom Gonçalves, Mariana Bravo, Sónia Almeida, Sandra Ferreira, Sandra Rebimbas","doi":"10.20344/amp.23703","DOIUrl":null,"url":null,"abstract":"<p><p>Methylphenidate (MPH) is a widely prescribed psychostimulant for the management of attention deficit hyperactivity disorder (ADHD). Although most adverse effects of MPH are transient and reversible, hepatotoxicity remains a rare but potentially serious complication. We present the case of a 12-year-old female patient with ADHD who had been receiving MPH treatment since the age of 8. After three and a half years of therapy, she did blood tests that showed a marked elevation in transaminases and gamma-glutamyl transferase. Extensive evaluation ruled out alternative causes of liver disease, and liver biopsy findings were consistent with drug-induced hepatitis. Discontinuation of MPH resulted in progressive normalization of liver enzyme levels. This case underscores the importance of regular laboratory monitoring during long-term psychostimulant therapy, particularly regarding liver function. Early recognition of abnormal biochemical findings allows for prompt discontinuation of the offending drug, reversal of hepatic injury, and prevention of more severe complications such as liver failure.</p>","PeriodicalId":7059,"journal":{"name":"Acta medica portuguesa","volume":" ","pages":"641-643"},"PeriodicalIF":1.2000,"publicationDate":"2026-10-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Acta medica portuguesa","FirstCategoryId":"3","ListUrlMain":"https://doi.org/10.20344/amp.23703","RegionNum":4,"RegionCategory":"医学","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2025/12/17 0:00:00","PubModel":"Epub","JCR":"Q3","JCRName":"MEDICINE, GENERAL & INTERNAL","Score":null,"Total":0}
引用次数: 0
Abstract
Methylphenidate (MPH) is a widely prescribed psychostimulant for the management of attention deficit hyperactivity disorder (ADHD). Although most adverse effects of MPH are transient and reversible, hepatotoxicity remains a rare but potentially serious complication. We present the case of a 12-year-old female patient with ADHD who had been receiving MPH treatment since the age of 8. After three and a half years of therapy, she did blood tests that showed a marked elevation in transaminases and gamma-glutamyl transferase. Extensive evaluation ruled out alternative causes of liver disease, and liver biopsy findings were consistent with drug-induced hepatitis. Discontinuation of MPH resulted in progressive normalization of liver enzyme levels. This case underscores the importance of regular laboratory monitoring during long-term psychostimulant therapy, particularly regarding liver function. Early recognition of abnormal biochemical findings allows for prompt discontinuation of the offending drug, reversal of hepatic injury, and prevention of more severe complications such as liver failure.
期刊介绍:
The aim of Acta Médica Portuguesa is to publish original research and review articles in biomedical areas of the
highest standard, covering several domains of medical
knowledge, with the purpose to help doctors improve medical care.
In order to accomplish these aims, Acta Médica Portuguesa publishes original articles, review articles, case reports and editorials, among others, with a focus on clinical,
scientific, social, political and economic factors affecting
health. Acta Médica Portuguesa will be happy to consider
manuscripts for publication from authors anywhere in the
world.